Michigan, 2008Damaging Winds in Michigan, May 17, 2008
May 17, 2008 · NWS GRR · 10 events in 6 counties and zones
There were numerous reports of high wind gusts in association with a round of severe thunderstorms that resulted in wind damage on May 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were numerous reports of high wind gusts in association with a round of severe thunderstorms that resulted in wind damage on May 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 17, 2:32 PM EST, 30 minutes earlier.
Area forecast discussion, May 17, 2:32 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
332 PM EDT SAT MAY 17 2008
LATEST UPDATE...ALL BUT AVIATION...
.SYNOPSIS...(332 PM EDT SAT MAY 17 2008)
AS COLDER AIR FROM CANADA FILTERS IN...THE WEATHER
WILL REMAIN UNSETTLED OVER THE GREAT LAKES REGION INTO SUNDAY NIGHT.
WHILE MAINLY DRY WEATHER IS EXPECTED FOR THE MIDDLE PART OF NEXT
WEEK...THE COOL PATTERN IS EXPECTED TO PERSIST.
&&
.SHORT TERM...(332 PM EDT SAT MAY 17 2008)
(TONIGHT THROUGH MONDAY NIGHT)
THE MAIN CHALLENGE OVER THE SHORT TERM DEALS WITH THE CHANCE FOR
THUNDERSTORMS AND ANY SEVERE WEATHER POTENTIAL FOR TONIGHT.
THE ATMOSPHERE IS CHARACTERIZED BY LOW FREEZING AND -20 DEG C LEVELS
AND SEVERAL SHORTWAVES EMBEDDED IN A STRONGER NORTHWEST FLOW. ONE
SHORTWAVE AS OVER THE U.P. AND TRACKING SOUTHEAST. THE CONVECTION
AHEAD OF THIS WAVE LOOKS TO IMPACT MAINLY NORTHERN LOWER MICHIGAN.
MY NORTHERN COUNTIES COULD SEE SOME OF THESE STORMS. WITH STEEP MID
LEVEL LAPSE RATES AND STRONGER WINDS ALOFT AND ISOLATED SEVERE
THUNDERSTORM COULD OCCUR. HOWEVER WITH A LACK OF LOW LEVEL
MOISTURE IT APPEARS THE COVERAGE OF STRONGER CELLS WILL BE LIMITED.
GIVEN THE LOW FREEZING LEVEL...ANY THUNDERSTORM THAT DOES FORM COULD
PRODUCE PEA SIZE HAIL. THE STRONGEST SHORTWAVE ARRIVES AFTER 06Z
TONIGHT. THIS FEATURE SHOULD IMPACT MAINLY MY SOUTHERN COUNTIES.
THIS FEATURE IS RATHER ORGANIZED AS IT APPROACHES NRN MN WITH COLD
CLOUD TOPS ON IR IMAGERY. ELEVATED INSTABILITY ARRIVES OVERNIGHT SO
WE COULD SEE A THUNDER THREAT AS THIS WAVE PULLS THROUGH. I WILL
RAISE POPS FOR THE CWA AND MENTION SOME THUNDER THROUGH MIDNIGHT.
I DID NOT CHANGE MUCH WITH THE REST OF THE FORECAST. JUST SOME
MINOR TEMPERATURE CHANCES. WE WILL NEED TO MONITOR THE FROST/FREEZE
THREAT SUN NIGHT IF WE CAN CLEAR OUT AND DIMINISH THE WINDS.
&&
.LONG TERM...(332 PM EDT SAT MAY 17 2008)
(TUESDAY THROUGH FRIDAY NIGHT)
LOOKS LIKE A PATTERN CHANGE FOR THE EXTENDED PERIOD. THE GFS HAS
COME INTO MUCH BETTER AGREEMENT WITH THE ECMWF...WHICH HAS BEEN
PRETTY CONSISTENT RUN-TO-RUN FOR A WHILE NOW. THEY SHOW THE CURRENT
UPPER TROUGH OVER THE GREAT LAKES BEING REPLACED WITH A HIGH
AMPLITUDE RIDGE OVER THE PLAINS AND UPPER MISSISSIPPI VALLEY. AS THE
PATTERN CHANGES A WEAK SHORT WAVE WILL BE PASSING OVERHEAD ON
TUESDAY. WE/RE GOING TO RETAIN THE MENTION OF CHC POPS FOR THIS
FEATURE. AFTER THAT GOES BY A SFC HIGH WILL DEVELOP AND EXTEND FROM
NEAR JAMES BAY SOUTH TO THE DEEP SOUTH. THAT WILL INITIALLY KEEP A
COOL DRY CANADIAN AIRFLOW MOVING INTO THE CWA. THE NE WINDS WILL
PROBABLY KEEP TEMPS BELOW AVERAGE FOR THE MIDDLE OF NEXT WEEK. BUT
AS A SFC LOW IN THE PLAINS DEEPENS AND SOUTH FLOW STRENGTHENS
HEIGHTS WILL GRADUALLY RISE AND SFC TEMPS WILL RESPOND BY CLIMBING
INTO 70S BY SATURDAY. FORECAST SOUNDINGS SHOW A DRY PROFILE OVER THE
REGION AND A CAPPING INVERSION COURTESY OF THE UPPER RIDGE. BECAUSE
OF THIS WE DECIDED TO REMOVE POPS AFTER TUESDAY. THE SFC HIGH TO THE
NORTH SHOULD BE IN CONTROL AND CONVECTION IS EXPECTED REMAIN WEST OF
THE CWA. MEMORIAL DAY WEEKEND ACTUALLY LOOKS WARM AND SOMEWHAT SUNNY
AT THIS POINT.
&&
.MARINE...(332 PM EDT SAT MAY 17 2008)
SCA TONIGHT THROUGH 18Z SUNDAY. WHILE WAVES AND WINDS WERE
UNDER CRITERIA AT THIS TIME...AS COLDER AIR FLOWS IN OVER LAKE MI
VALUES WILL BE INCREASING. ADDED SOME THUNDER TO THE HAZARDOUS
WEATHER OUTLOOK FOR THE NEARSHORE WATERS.
&&
.AVIATION...(132 PM EDT SAT MAY 17 2008)
CU IS BUILDING RAPIDLY ACROSS INTERIOR PORTIONS OF SW LWR. WRN TAF
SITES WILL LIKELY REMAIN RAIN FREE...UNTIL LATER TONIGHT WHEN
ANOTHER SHORT WAVE DROPS SOUTH AND GIVES US A CHANCE OF LIGHT RAIN
AGAIN. STEEP LAPSE RATES WILL GENERATE SOME THUNDER ACROSS INTERIOR
LOWER MICHIGAN THIS AFTERNOON. ADDED VCTS TO THE TAF SITES. THUNDER
THREAT WILL DIMINISH WITH SUNSET. GENERALLY VFR CONDITIONS EXPECTED.
&&
.HYDROLOGY...(332 PM EDT SAT MAY 17 2008)
NO HYDRO ISSUES EXPECTED SINCE ANY RAINFALL THROUGH THIS WEEKEND
WILL BE LIGHT AND NOT SIGNIFICANT ENOUGH TO RESULT IN ANY HYDRO
ISSUES.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT TONIGHT THROUGH
18Z SUN.
&&
SYNOPSIS: MJS
SHORT TERM: MJS
LONG TERM: 93
MARINE MJS
AVIATION: 93
HYDROLOGY: MJS
Hazardous weather outlook, May 17, 1:40 PM EST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT SAT MAY 17 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-181100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
240 PM EDT SAT MAY 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTHWEST LOWER MICHIGAN. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH PENNY SIZE HAIL AND WIND GUSTS TO 60
MPH POSSIBLE. THE MAIN STORM MOTION WILL BE SOUTHEAST AT 35 MPH.
CLOUD TO GROUND LIGHTNING AND A BRIEF HEAVY DOWNPOURS WILL ACCOMPANY
ANY OF THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL BE POSSIBLE AGAIN TOWARD THE END OF THE WEEK ON
THURSDAY AND FRIDAY AS A WARM FRONT LIFTS TOWARD THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-181100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
240 PM EDT SAT MAY 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONDITIONS WILL BE HAZARDOUS TO SMALLER CRAFT BOTH THIS AFTERNOON AND
TONIGHT AS WAVES ARE EXPECTED TO RUN BETWEEN 3 AND 5 FEET.
THERE COULD A THUNDERSTORM THIS AFTERNOON OR EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WAVES WILL REMAIN IN THE 3 TO 5 FOOT RANGE INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DUKE MJS
Thunderstorm Wind, Lake
- When
- May 17, 3:02 PM EST
- Where
- Lake County, 6.91 mi WSW of Baldwin Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.830, -85.950
An emergency manager reported that several trees were blown down at Big Star Lake.
Thunderstorm Wind, Newaygo
- When
- May 17, 3:29 PM EST
- Where
- Newaygo County, White Cloud
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.550, -85.770
Several trees were blown down by thunderstorm wind gusts in White Cloud.
Thunderstorm Wind, Isabella
- When
- May 17, 3:50 PM EST
- Where
- Isabella County, Rosebush
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 43.700, -84.770
Law enforcement in Rosebush reported that several power poles were snapped.
Thunderstorm Wind, Montcalm
- When
- May 17, 3:56 PM EST
- Where
- Montcalm County, Howard City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.400, -85.470
Several trees were blown down in Howard City.
Thunderstorm Wind, Montcalm
- When
- May 17, 4:14 PM EST
- Where
- Montcalm County, 0.5 mi W of Mc Brides
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.350, -85.040
Law enforcement officers a half a mile west of McBride repored that several trees were blown down.
Thunderstorm Wind, Isabella
- When
- May 17, 4:39 PM EST
- Where
- Isabella County, 1.47 mi NNW of Shepherd
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.540, -84.690
Broadcast media reported that a power line was blown down just north northwest of Sheperd at the intersection of US-27 and Walton road, which temporarily closed US-27 at that location.
Thunderstorm Wind, Ionia
- When
- May 17, 4:41 PM EST
- Where
- Ionia County, Hubbardston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.100, -84.870
Several trees were blown down in Hubbardston.
Thunderstorm Wind, Ionia
- When
- May 17, 4:59 PM EST
- Where
- Ionia County, 1.01 mi E of Portland
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 42.870, -84.900
Law enforcement in Portland reported that several trees were blown down.
Thunderstorm Wind, Clinton
- When
- May 17, 5:03 PM EST
- Where
- Clinton County, 1.71 mi NE of Merle Beach
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.940, -84.560
One large tree was blown down just south of St. John's.
Thunderstorm Wind, Clinton
- When
- May 17, 5:08 PM EST
- Where
- Clinton County, 2.14 mi WSW of St Johns Archer Fld
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.890, -84.510
A trained spotter reported that a healthy tree two feet in diameter was blown down near St. John's.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Washington, May 17, 20082 deaths · 14 injured · 1 event
- Flooding in Washington, May 17 to 31, 2008$1.0 million · 5 events
- Lightning Strike in Wisconsin, May 17, 2008$20,000 · 1 event
- Strong Wind in Wisconsin, May 17, 20081 injured · 1 event
- Damaging Winds in Michigan, May 17, 200856 kt wind · 7 events
- Damaging Winds in Minnesota, May 17, 200860 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Superior, May 17, 20084 events
- Tornado and Hail in New York, May 17, 2008$5,000 · EF0 · 3 events
- High Wind in Minnesota, May 17, 200851 kt wind · 2 events
- Hail in Wisconsin, May 17, 20081 in hail · 2 events
- Flood in Indiana, May 17 to 21, 2008$10,000 · 1 event
- Wildfire in Washington, May 17 to 23, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100198, 100201, 100202, 100204, 100205, 100206, 100207, 100208, 100211, 100212.